zbMATH — the first resource for mathematics

Life span of solutions for a semilinear parabolic problem with small diffusion. (English) Zbl 0993.35011
This paper concerns the following initial boundary value problem for a semilinear parabolic equation \[ u_t = \varepsilon \Delta u + |u|^{p-1} u\quad\text{in } \Omega \times (0,\infty), \] \[ u(x,t) =0 \quad \text{on } \partial \Omega \times (0,\infty), \qquad u(x,0)=\varphi(x)\quad \text{in } \Omega, \] where \(p>1\), \(\varepsilon >0\), \(\Omega \subset \mathbb{R}^N\) is a bounded domain and \(\varphi\) is a continuous function on \(\overline{\Omega}\) satisfying \[ -\min_{x \in \overline{\Omega}}\varphi(x) < \max_{x \in \overline{\Omega}}\varphi(x), \] hence, not necessarily with constant sign. Denoted by \(T(\varepsilon)\) the blow-up time of the solution, the authors prove that \(T(\varepsilon) \rightarrow \frac{1}{p-1} |\varphi|_\infty^{1-p}\) as \(\varepsilon \rightarrow 0\). Such a result improves an analogous one obtained by A. Friedman and A. A. Lacey [SIAM J. Math. Anal. 18, 711-721 (1987; Zbl 0643.35013)], when the initial data (and hence also the solution) are positive. Moreover, the higher order term of \(T(\varepsilon)\) which reflects the pointedness of the peak of \(|\varphi|\) is determined, when the maximum of \(|\varphi(x)|\) is attained at only one point.

35B25 Singular perturbations in context of PDEs
35B40 Asymptotic behavior of solutions to PDEs
35K60 Nonlinear initial, boundary and initial-boundary value problems for linear parabolic equations
Full Text: DOI
[1] Giga, Y.; Kohn, R.V., Asymptotically self-similar blow-up of semilinear heat equations, Comm. pure appl. math., 38, 297-319, (1985) · Zbl 0585.35051
[2] Giga, Y.; Kohn, R.V., Characterizing blowup using similarity variables, Indiana univ. math. J., 36, 1-40, (1987) · Zbl 0601.35052
[3] Giga, Y.; Kohn, R.V., Nondegeneracy of blowup for semilinear heat equations, Comm. pure appl. math., 17, 845-884, (1989) · Zbl 0703.35020
[4] Gui, C.; Wang, X., Life span of solutions of the Cauchy problem for a semilinear heat equation, J. differential equations, 115, 166-172, (1995) · Zbl 0813.35034
[5] Friedman, A.; Lacey, A., The blow-up time of solutions of nonlinear heat equations with small diffusion, SIAM J. math. anal., 18, 711-721, (1987) · Zbl 0643.35013
[6] Lee, T.-Y.; Ni, W.-M., Global existence, large time behavior and life span of solutions of a semilinear parabolic Cauchy problem, Trans. amer. math. soc., 333, 365-378, (1992) · Zbl 0785.35011
[7] Mizoguchi, N.; Yanagida, E., Blowup and life span of solutions for a semilinear parabolic equation, SIAM J. math. anal., 29, 1434-1446, (1998) · Zbl 0909.35056
[8] N. Mizoguchi, and, E. Yanagida, Life span of solutions with large initial data in a semilinear parabolic equation, Indiana Univ. Math. J, in press. · Zbl 0996.35006
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.